Cataracts and Simvastatin


This is a continuation of my story about Simvastatin (part 5).

thCA7E4AFB

It was the winter of 2012 when I noticed my vision seemed to be failing me with close up tasks and distance clarity was virtually non-existent, so I went for a check-up thinking I needed a new prescription lens.  For a few years, like most of us my age, my vision had been changing slowly.  Much to my surprise, I was told I have huge cataracts in both eyes and a new prescription won’t help my vision at all. Those cataracts must GO!  Now I’m thinking “how the heck did this happen in one year?!?” and so I went for a second opinion and then for a third because I didn’t like this new diagnosis.  I’m thinking “what is happening to my body?  Why am I falling apart?”  My cataract surgery did not go well in that while my distance vision has improved greatly, I do not have clear close-up or even moderate vision after 2 laser adjustments. I was told those results happen often and are just a risk of the procedure regardless.  Whether or not I had done the research on the side-effects of Simvastatin, I needed this surgery.  UGH.

TBC and here is some info on what I wrote about in this post.  Always consult your physician before making any changes to your medication program.

Statins Tied to Cataract Risk (The New York Times)

By Nicholas Bakalar
September 25, 2013 1:57 pm

In one of the largest studies ever done on the subject, researchers have found that taking statins, the widely used cholesterol-lowering drugs, is associated with an increased risk for cataracts. Previous studies had mixed results.  In the latest observational study, published online in JAMA Ophthalmology, scientists retrospectively examined 13,626 statin users and 32,623 nonusers, ages 30 to 85, who were part of a military health care system. The average length of statin use was about two years.  After adjusting for more than three dozen other health and behavioral variables, the scientists found that compared with nonusers, those who took statins had a 9 to 27 percent increased risk for cataracts.  Cataract development may be influenced by statins’ effects on the oxidation process, the researchers say. The cholesterol-inhibiting properties of statins may also interfere with cell regeneration in the eye’s lens, which requires cholesterol to maintain transparency.
“If a patient takes this medication because he is at high risk for heart disease, or already has heart disease, the proven benefit of statins is much greater than the suspected risk of cataracts,” said the senior author, Dr. Ishak Mansi, a professor of medicine at the University of Texas. “But they have side effects, and doctors should not prescribe this medication lightly.”

 

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s